Thunderstorm Wind, Chester
- When
- March 16, 9:10 PM EST
- Where
- Chester County, 0.69 mi S of Glenmoore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.090, -75.770
A Tree down. Time estimated from radar.
With a strong wind field aloft already in place, showers and thunderstorms developed and formed into a line that moved through eastern Pennsylvania. These storms produced widespread damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
With a strong wind field aloft already in place, showers and thunderstorms developed and formed into a line that moved through eastern Pennsylvania. These storms produced widespread damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 16, 7:29 PM EST, 1 hour 41 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Mount Holly NJ
829 PM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
Severe Thunderstorm Watch #71 is now in effect for the eastern
shores of Maryland, Delaware, and southern New Jersey until
midnight.
Wind Advisory in effect for all of the forecast area through
tonight.
Gale Warning in effect until 6 AM early Tuesday morning.
&&
.KEY MESSAGES...
1. Severe Thunderstorm Watch #71 now in effect for the eastern
shores of Maryland, Delaware, and southern New Jersey until
midnight for the potential for strong to severe thunderstorms
with the passage of the cold front later tonight. Even outside
of storms, strong winds are likely, especially closer to the
coast.
2. Some minor coastal flooding along the back bays with high
tide this evening.
3. Cold and dry for the middle of the week, then temperatures
moderate late this week and through this weekend.
&&
.DISCUSSION...
KEY MESSAGE 1...Severe Thunderstorm Watch #71 now in effect for
the eastern shores of Maryland, Delaware, and southern New
Jersey until midnight for the potential for strong to severe
thunderstorms with the passage of the cold front later tonight.
Even outside of storms, strong winds are likely, especially
closer to the coast.
A warm and humid airmass remains over the area ahead of an
approaching cold front. A strongly amplified upper level trough
that is through the Ohio and Tennessee Valleys is turning
negatively tilted, and sharp height falls and temperature falls
will occur behind the passage of the cold front.
Low level wind shear is quite strong just ahead of the frontal
passage, and the combination of dynamic lift, sufficient
moisture, and modest instability (for mid March standards) may
still support convection, but it will not be until later tonight
with the actual passage of the cold front. 20Z/16 HRRR still
showing a thin squall line that will pass through the region
with the frontal passage, and this may still result in strong to
severe thunderstorms in the 11 pm to 1 am timeframe. Locally
heavy rain is still possible with brief, localized flash
flooding.
Finally, it should be noted that even outside of any
thunderstorms the strong wind fields will support southerly
winds. A burst of strong westerly winds is also likely during
and immediately after the cold frontal passage late this
evening, with gusts up to 55 mph possible. Therefore, the Wind
Advisory was expanded to include the entire forecast area. The
strong southerly winds has ushered in an unseasonably warm and
humid airmass. Temperatures this evening will be in the mid 60s
to low 70s inland, and closer to 60 degrees near the coast and
higher terrain.
In addition to the severe weather and strong wind threat, the
showers/storms will likely be producing heavy rainfall as PWATs
are progged to be 1.1-1.4" which is above the 90th percentile
for early March. MMEFS guidance is showing modest rises in
rivers, so we'll continue to watch for any potential hydro
concerns, especially where any training of convection occurs.
KEY MESSAGE 2...Some minor coastal flooding along the back bays
with high tide this evening.
South winds will continue to increase through this evening with
gales developing by or just after sunset. This will keep water
from draining out of Barnegat Bay, Rehoboth Bay, and Little
Assawoman Bay, resulting in elevated tide levels and some minor
coastal flooding around the high tide this evening. The most
likely areas to experience impacts will be along the northern
end of Barnegat Bay in Ocean County NJ, Rehoboth Bay and Little
Assawoman Bay in Sussex County DE. These bays are particularly
susecptible to flooding during strong southerly wind events, as
the winds prevent water from draining normally during low tide.
Thus, impacts may not follow typical astronomical tide cycles.
These advisories are in effect through 2 AM Tuesday, however
extensions may be needed if impacts linger after winds shift
offshore.
The Eastern Shore of Chesapeake Bay and upper portion of the
tidal Delaware River (north of Philadelphia) could also
experience some minor coastal flooding, though confidence is
lower for these areas. Trends will continue to be monitored to
determine if any additional advisories may be needed.
KEY MESSAGE 3...Cold and dry for the middle of the week, then
temperatures moderate late this week and through this weekend.
Canadian high pressure will be centered over the southern
Appalachians and Mid-Atlantic Tuesday night, then will lift to
the northeast, with the center of the high passing over New
Jersey on Wednesday. The high then lifts into the Canadian
Maritimes Wednesday night through Thursday. A weak cold front
will pass through the region Thursday night, followed by a
stronger cold front Friday night. High pressure will mostly be
over the area this weekend until another cold front potentially
passes through the area Sunday night.
Temperatures Tuesday night through Wednesday will more resemble
that of January than mid-March with lows in the 20s and low 30s
and highs in the upper 30s to low 40s. Thereafter, a much
warmer airmass begins to build east with highs warming into the
40s and low 50s Thursday, then generally in the low to mid 50s
north and west of the Fall Line and in the mid and upper 50s
south and east of the Fall Line Friday through Sunday.
With the passage of the first front Thursday night, generally
20 to 30 percent PoPs, mostly for rain, but some spotty freezing
rain is possible for the southern Poconos. With the stronger
front Friday night, PoPs will generally be in the 30 to 50
percent range, again, mostly rain.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...MVFR/IFR conds in SHRA/BR/stratus. A round of TSRA
possible with the passage of a cold front from west to east from
around 01Z to 03Z for western terminals and around 04Z to 06Z
for the eastern terminals. Brief LIFR conds possible. Ahead of
the cold front, S winds will range from 15 to 20 kt with gusts
up to 30 kt. Strong winds may accompany any TSRA, and then
winds abruptly shift to the W-NW behind the cold front and ramp
up to 20 to 30 kt with 35 to 45 kt gusts. Winds eventually will
settle down to around 20 kt with gusts up to 30 kt late tonight.
VFR from W to E behind the passage of the cold front. Strong
LLWS at 2000 feet this evening with 50 to 60 kt winds. LLWS
ends with the passage of the front. Moderate confidence overall,
low confidence on timing.
Tuesday...VFR. W-NW winds 15 to 20 kt with gusts up to 30 kt.
Winds diminish after 21Z. High confidence.
Outlook...
Tuesday night...VFR. Gusty west winds early in the evening,
diminishing by midnight.
Wednesday through Friday...VFR. NSW.
&&
.MARINE...
Gale Warning continues on the waters through tonight, may need
extension into the day Tuesday. Southerly flow continues to
increase, with gales likely by late day/evening just ahead of
cold front. Then westerly winds likely produce gales along/just
behind front for a few hours into the early morning Tuesday.
Winds will relax a bit as we get into Tuesday but some lingering
gale gusts may continue past dawn. Seas building thru this
evening until peaking at 10-15 feet, then starting to slowly
diminish late tonight through Tuesday.
Outlook...
Tuesday night...Gusty west winds diminish in the evening, but
seas remain elevated. SCA may continue to be needed. No
significant weather.
Wednesday through Friday...VFR. Sub-SCA conditions. No
significant weather.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 2 AM EDT Tuesday for PAZ054-055-060>062-
070-071-101>106.
NJ...Wind Advisory until 2 AM EDT Tuesday for NJZ001-007>010-
012>027.
Coastal Flood Advisory until 2 AM EDT Tuesday for NJZ020-026.
DE...Wind Advisory until 2 AM EDT Tuesday for DEZ001>004.
Coastal Flood Advisory until 2 AM EDT Tuesday for DEZ003-004.
MD...Wind Advisory until 2 AM EDT Tuesday for MDZ012-015-019-020.
MARINE...Gale Warning until 6 AM EDT Tuesday for ANZ430-431-450>455.
&&
DISCUSSION...MPS/RCM
AVIATION...MPS/RCM
MARINE...MPS/RCMHazardous Weather Outlook National Weather Service Mount Holly NJ 506 AM EDT Mon Mar 16 2026 MDZ012-015-019-020-171000- Kent MD-Queen Annes-Talbot-Caroline- 506 AM EDT Mon Mar 16 2026 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe thunderstorms are expected late today and early tonight. Damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
600 PM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Marine Tstm Wind 1 SE Indian Beach 38.68N 75.06W
03/16/2026 M43 MPH ANZ455 DE Mesonet
Dewey Beach mesonet.
&&
HoeflichPreliminary Local Storm Report
National Weather Service Mount Holly NJ
1009 PM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM Tstm Wnd Gst 3 WNW Tilghman Island 38.76N 76.38W
03/16/2026 M55 MPH Talbot MD Mesonet
Wunderground station KMDMARYL25 on Poplar
Island.
&&
StaarmannThe Philadelphia radar (KDIX), 117 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
37 thunderstorm wind. Local standard time, as filed.
A Tree down. Time estimated from radar.
Several trees down with roads impassable. Time estimated from radar.
A 68 MPH gust was measured at Reading Regional Airport.
Tree down in a house in West Caln Township, PA. A 500 gallon Propane Tank was knocked over as well. Time estimated from radar.
Several trees and wires down around Amity Township. Time estimated from radar.
Trees and wires down near Wernersville and Robeson, PA. Time estimated from radar.
Trees and wires down around Maiden Creek. Time estimated from radar.
Tree down onto power lines on Chestnut Hill Road in North Coventry Township. Photo provided in report. Time estimated from radar.
Tree down on house causing damage to the roof. Time estimated from radar.
Several trees and wires down in West Vincent Township. Time estimated from radar.
Several reports of trees and wires down across western Montgomery County, especially around Pottstown and Pottsgrove. Time estimated from radar.
A tree down. Time estimated from radar.
A tree fell into a house. Time estimated from radar.
Tree down into a house in East Whiteland Township. Multiple other reports of trees down, including some onto house in northern Chester County. No reported injuries. Time estimated from radar.
Tree down blocking the road near Neiffer Road and Swamp Pike. Time estimated from radar.
Several trees and wires down in East Malvern. Time estimated from radar.
Several reports of trees and wires down with entire blocks having wires down. Time estimated from radar.
Trees and wires down. Time estimated from radar.
Tree down blocking the road near Zieglerville Road and North Gravel Pike. Time estimated from radar.
Tree down blocking the road near Glen Farms Drive and East 9th Avenue. Time estimated from radar.
Trees and powerlines down in Marlborough Township. Time estimated from radar.
Tree down partially blocking the road near Sunnyside Avenue and Farmhouse Drive. Time estimated from radar.
Report of an estimated 20-30 trees trees snapped and uprooted on Kratz Road near Scheer Way along a roughly half mile line. An additional 4-5 trees downed along the nearby Anders Road to the south. Photos provided in the report suggest wind gusts of approximately 60-70 mph occurred in this area. Time estimated from radar.
Trees and powerlines down in Towamencin Township. Time estimated from radar.
Several trees and wires down around Upper Saucon Township. Time estimated from radar.
There were numerous reports of trees and powerlines down across much of Bucks County, including in Hilltown Township. Time estimated from radar.
US-1 south is closed between the intersections of Painters Crossing Drive and Heyburn Road in Chadds Ford Township due to downed trees and wires blocking the roadway. Time estimated from radar.
Several trees and wires down around Nazareth. Time estimated from radar.
Several trees and wires down around Hellertown. Time estimated from radar.
Numerous reports of trees and powerlines down across much of Bucks County, including near Bedminster. Time estimated from radar.
Numerous reports of trees and powerlines down across much of Bucks County, including near Doylestown. Time estimated from radar.
Several trees down along Upper Mountain Road between Route 413 and Forest Grove Road. Time estimated from radar.
A 60 MPH wind gust was measured at Philadelphia International Airport.
Trees and wires down in West Philadelphia. Time estimated from radar.
Numerous reports of trees and powerlines down across much of Bucks County, including in Upper and Lower Southampton Townships. Time estimated from radar.
Wires down in South Philadelphia. Time estimated from radar.
A 58 MPH gust was measured at Northeast Philadelphia Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324511, 1324512, 1324552, 1324514, 1324515, 1324518, 1324520, 1324522, 1324523, 1324524, 1324527, 1324528, 1324529, 1324530, 1324531, 1324532, 1324533, 1324534, 1324535, 1324536, 1324537, 1324538, 1324539, 1324540, 1324541, 1324542, 1324543, 1324544, 1324545, 1324546, 1324547, 1324548, 1324553, 1324549, 1324550, 1324551, 1324554.